Hi Everyone, My husband is +37 days post 2nd SCT he was discharged last week but now is back in hospital. Complained of stomach pain and over the last 2 days liver enzymes have got worse. He had an ultrasound yesterday and everything looked okay. Now doctors are wondering what it could be. They said it’s possibly GVHd/Gallstone that has been missed or hepatitis. He’s feeling well in him self but petrified he’s not going to make it. has anyone had any experience of this?
Hi. Whether it be gall stones or gvhd the issue should not be that serious. Following my sct / Bmt I also had a pain in stomach or just above it very slightly to r/hand side of central and I was scanned and told I had gall stone issues that I had a few that had collected in the tube and were not leaving. So they gave me a laparoscopy under sedation and used this to open the tube up and remove the stones. The pain did subside but still had strange feelings around this area for a while after. If it is gvhd then your husband may also be experiencing diahorrea, nausea, loss of appetite which are all quite normal for gvhd of the gi tract or maybe a swollen throat. If it is gvhd the doctors normally prescribe prednisone steroids to dampen down the immune system so it is not so reactive. Occasionally they prescribe cyclosporine instead it depends on the protocol they are working too. I am sure everything will be sorted easily and hopefully your husbands pain will disappear soon.
Forgot to say if your husbands liver enzymes are high it could very well be gvhd as mine went over 200 when they should bi believe be around 50. Mine came down eventually by taking steroids to reduce overactive immune system and also Ecp also helped to bring the enzymes down.
Hi Dave, Thankyou for your advice. He’s on cyclosporine for anti rejection but have now put him on steroids. He has no problems apart from his skin and eyes are very yellow with jaundice. He manages to eat a kfc bucket for one as the hospital food is vile 🤮 so the doctors said if he’s eating it wouldn’t be gall stones. I don’t think they know what it is until all the tests are back. It’s just so close to Xmas and he doesn’t want to be in hospital anymore. He had been in isolation since April bless him.
Hi Beaglegirl, similar to what DaveT described each time my GVHD flared up on my skin, usually it followed up with rising liver enzymes (mostly ALT). I didn't experience pain in resting state, only when the doctor would push in and under the ribs and tell me to inhale with my stomach out - then I would feel a pinch. Each time steroids would calm it within a few weeks. Whenever I had high enzymes, I tried to lay off greasy food and candy. Tried to limit fruit to an apple and a banana per day. Stayed mostly on boiled meat for proteins and oats for carbs. This is good for the liver. I hope your husband recovers quickly! Take care!
Thankyou for all the support! The liver biopsy has come back. He has GVHD of the liver and iron overload too (haemachromotosis) he might be able to come home for a few days over Xmas but his consultant said he needs a blood transfusion as he’s a bit anaemic Hgb 74 is this normal after a transplant?
Hello Beaglegirl. Whilst not wanting to play down your husband’s liver test results could I just add that the high iron overload, must be fairly common post transplant, because of all the blood products transfused. I was fortunate to have a relatively straight forward post transplant period, but I still had significant iron overload and required a series of monthly hospital visits two or three years after discharge to basically donate a unit of blood that was then discarded. This meant the red cell content of my blood became gradually less. So basically the high iron levels may be just from blood products and not caused by the named medical condition.
Good luck to you and your husband. I hope you manage some time together at Christmas.
Hi Everyone, I hope you all had a wonderful Xmas and new year. My husband was able to come home and spend Xmas with me and the dogs. However, his clinic appt showed his liver levels were high again and was told he might have to be re admitted on Friday. Well the liver went from 200 to 900! So he’s back in and after speaking to a registrar is now scared that he’s not coming home. He was told that due to the drop in steroids the GVHD flared up again. Death was mentioned which scared the **** l out of him and he was told that he cannot stay on steroids long term. I know this is serious but surely there are treatments? Does GVHD eventually fort itself? Im
back to not sleeping and worrying as I don’t know what to say to make him feel better. He’s continuously crying and keeps saying he’s going to die. He was going so well and now back to square one.
Hi Beaglegirl. I suffer from GVHD and my liver function elevated to over 390alt. Luckily I believe Ecp brought it down to around 70 alt. Is your husband taking extra corporal photopherisis as it is one of the least toxic treatments for gvhd. It can be very time consuming as you first need to travel to a blood centre that does this treatment and the procedure is about 2 hours. You are connected to like a dualists machine by two canulas/ tubes where blood is taken out of you up to 1500ml and returned via the second tube. The white cells are separated from the red by centrifuge. The red is immediately returned and the white are treated with a chemical that is reactive to uv light and then pared through uv light to treat your T cells to shorten thier life to be replaced within next 24 to 48 hours. By these cells being replaced stops the immune system being so over reactive and hopefully reducing gvhd effects and also helping to cut down steroid use. Changes are not always seen immediately however some people have noticed small changes within 5 months, and bigger changes after 6 months. This treatment is initially required at first twice every fortnight so is a big commitment. Some people are on this treatment for years but it has been known to be good for gvhd skin conditions.
With regard to gvhd burnout as they call it, I have heard it can sometimes take many years, with typical burn out generally about 2-3 years I have heard but it can take longer and some people can have a few symptoms years later. It can take many cycles before your new immune system accepts your cells as being good cells in your body. So unfortunately all gvhd processes are very slow and we just have to be patient and be happy for any small progress. I hope your husband starts to make some progress soon but unfortunately the path is a bit like a rollercoaster, a few small steps forwards and many backwards and you always wonder if it is going to end. Hopefully if you ask your doctor you may get some luck with Ecp treatment.